Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 70, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 18, 2004, 3:34 PM MDT for Las Animas County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2004, 3:34 PM MDT (21:34 UTC)
- Expired
- Jun 18, 2004, 4:30 PM MDT
- In force
- 56 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 141 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.6 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3244 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
507 WUUS55 KPUB 182134 SVRPUB COC071-182230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 332 PM MDT FRI JUN 18 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAS ANIMAS COUNTY IN SOUTHEAST COLORADO * UNTIL 430 PM MDT * AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER TRINIDAD...AND WAS MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED WILL BE... 6 MILES SOUTH OF HOEHNE BY 410 PM MDT 8 MILES SOUTH OF MODEL BY 430 PM MDT IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3723 10466 3706 10461 3712 10405 3738 10413 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:46 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 18, 1:46 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 146 PM MDT FRI JUN 18 2004 .SHORT TERM... (TONIGHT AND SATURDAY) ...POTENTIAL FOR STRONG/SVR TSTMS FROM SRN FOOTHILLS TO BACA COUNTY THIS EVE... ...LOCALLY HEAVY RAIN POTENTIAL ACROSS EXTREME SERN CO TNGT... ...FOG/DRIZZLE SHOULD RETURN TO SERN CO MTS/PLAINS LATER TNGT... CURRENTLY...WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES SHOWING W-SWLY FLOW ACROSS THE GREAT BASIN/CNTRL ROCKIES. IT IS HARDER...TODAY...TO FIND ANY SIGNIFICANT SHORTWAVE TROUGH/POT VORTICITY LOBE TO HELP ENHANCE THE CONVECTIVE PROCESSES. HOWEVER... ISOLD-SCT SHRA/TSRA HAVE ALREADY FORMED OVER THE CNTRL MTS AND RACED EWD TOWARDS THE NRN FOOTHILLS/I-25 CORRIDOR. LAST NGTS STRATUS AND FOG ACROSS THE SERN CO MTS/PLAINS HAS BEEN SLOWLY BURNING OFF...BUT NOT COMPLETELY. THE GREATEST CLEARING APPEARS TO BE AROUND THE RATON MESA AND SERN CO MTS. 18Z/18 SFC ANALYSIS SHOWED THE OLD FRONTAL PARKED UP AGAINST THE MTS TO JUST SW OF KTAD INTO EXTREME NERN NM AND THE TX PANHANDLE. SFC/PBL THETA-E AXIS(MOISTURE) WAS POOLING ON THE N SIDE ACROSS SERN CO AND THE PANHANDLES(OK/TX). THE STRATUS HAS KEPT SERN CO TEMPS IN THE 50S/60S...WHILE SAN LUIS VALLEY ONCE AGAIN WAS REACHING INTO THE LOWER 80S. STRONGEST INSTABILITY(CAPE/LIFTED INDICES) WAS GENERALLY ALONG AND W OF I-25 WITH SFC COMPUTED CAPE VALUES OF 500 TO 2K J/KG AND LIFTED INDICES OF -2C TO -4C...BUT THERE IS STILL SOME CONVECTIVE INHIBITION(CIN) ALONG I-25 AND SERN CO FOR SFC BASED TSTM GENERATION PER PLAN VIEW LAPS MODEL DATA. TNGT...TRICKY TSTM FORECAST THIS EVENING. STILL LOOKS LIKE HIGH TERRAIN SHRA/TSRA WILL FORM AND JUST HOW FAR E THEY GET IS THE MAIN QUESTION. THE RATON MESA TO BACA COUNTY AND SWD CONTINUES TO BE THE POTENTIAL SEVERE CONVECTIVE WEATHER ZONE THIS EVE. THERE IS SOME DIFFERING (MODEL) OPINIONS OF WHERE THE NOCTURNAL MCS WILL BE LOCATED. THE ETA FAMILY MODELS ARE SUGGESTING SERN CO INTO WRN KS...WHILE THE GFS HAS IT A LITTLE FURTHER S ACROSS TX/OK PANHANDLES TNGT. MESO-ETA HAS BEEN DOING A PRETTY GOOD JOB AND THE 18Z FCST DATA ISNT TOO FAR OFF FROM THE CURRENT SFC ANALYSIS...SO WILL LEAN TOWARDS THIS MODEL. 30-35KT SLY LLJ DEVELOPS ACROSS THE TX PANHANDLE AND IS ORTHOGONAL TO THE SFC BOUNDARY BETWEEN 00Z-09Z. BEST H7-H85 WAA BULLSEYE PROGGED TO BE ACROSS SERN CO/SWRN KS THIS EVE/OVRNGT. AIR MASS SHOULD CONTINUED TO DESTABILIZE ALOFT WITH H8 THETA-E ADVECTION BULLSEYE ACROSS SERN CO/SWRN KS AT THE NOSE OF THE LLJ AND THE HEAVY RAIN POTENTIAL SHOULD BE ALONG AND JUST S OF THIS BULLSEYE. JUICY/UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS SERN CO WITH GEORGES K-INDICES OF 40-45C...PRECIPITABLE WATER INDICES OF 1.00-1.15 INCHES...AND H7-H5 SPECIFIC HUMIDITY VALUES OF 6 G/KG ACROSS SERN CO/SWRN KS/OK-TX PANHANDLES. THE ONLY GOTCHA FOR SERN CO IS IF ANY ISOLD-SCT SHRA/TSRA FORM EARLY AND DIRECTLY ALONG THE SFC BOUNDARY ACROSS NERN NM/TX PANHANDLE...WHICH COULD LIMIT THE SHRA/TSRA DEVELOPMENT ACROSS SERN CO TNGT. IF NOTHING FORMS ALONG THE TX BOUNDARY THIS EVE...THEN THE RADAR WILL PROBABLY LIGHT UP ACROSS SERN CO AS THE LOWER/MID LEVEL POSITIVE THERMAL ADVECTIONS KICK-IN BY MID-EVE. FLASH FLOOD GUIDANCE HAS LOWERED ACROSS BACA COUNTY TO AROUND 1 INCH/HOUR DUE TO THE PAST FEW DAYS OF STORMS. WILL ONCE AGAIN MENTION HEAVY RAIN IN THE GRIDS/ZONES ACROSS SERN CO FOR CELL ANCHORS...MERGERS...OR TRAINING. AS FOR THE SEVERE WEATHER POTENTIAL IN COS AND PUB THIS EVE...THERE STILL COULD BE ISOLD-SCT TSTMS DEVELOPING OVER THE NEARBY MTS AND DRIFTING EWD INTO THE I-25 CORRIDOR. MAIN THREAT WOULD LIKELY BE HAIL...IF THE STORMS DO DEVELOP. AFTER MIDNIGHT...SHOULD SEE STRATUS/FOG/DRIZZLE REFORM ACROSS THE SERN CO MTS/PLAINS GIVEN THE AMOUNT OF SFC/PBL MOISTURE AND COOLING. SAT...WLY FLOW ALOFT CONTINUES...BUT THERE ARE STILL SOME CHANGES PROGGED. SFC HIGH OVER THE NRN PLAINS...WHICH AS ANCHORED THE LOW LEVEL MOISTURE ACROSS ERN CO...WILL MIGRATE EWD DURING THE DAY WITH THE LOWER TROP RESPONDING BY VEERING THE WINDS TO S INSTEAD OF E ACROSS SERN CO. WLY FLOW ALOFT WILL SPREAD THE RELATIVELY DRIER AIR EWD ALONG WITH WARMER TEMPS ALOFT. THERE CONTINUES TO BE THE POTENTIAL FOR AFTN/EVE SHRA/TSRA...BUT THEY MIGHT BE LESS WIDESPREAD THAN DAYS PAST AND FOCUSED MORE ALONG THE DRYLINE DEVELOPING IN ERN CO BY SAT AFTN. INSTABILITY SHOULD BE MODERATE-STRONG ALONG THE DRYLINE TO PRODUCE STRONG/SVR TSTMS SAT AFTN/EVE. THE MAIN AREA FOR POPS/WX WILL BE AROUND THE DRYLINE SAT AFTN. THE CONTDVD AND SAN LUIS VALLEY HAVING LITTLE OR NO CHANCE FOR PRECIPITATION OR DRY LIGHTNING(I.E. 10% OR LESS)...WHICH THEY HAVENT HAD MUCH LIGHTNING THERE IN THE LAST 3 DAYS...WHICH IS GOOD GIVEN HAINES OF 5/6 AND DAYTIME HUMIDITY LEVELS OF 10-20%. TEMPS SHOULD BE A LITTLE WARMER GIVEN MORE SUNSHINE (AFTER STRATUS/FOG BURN OFF IN SERN CO) AND WARMER TEMPS ALOFT(H7 +14C -+15C). .LONG TERM... (SUNDAY THROUGH FRIDAY) SUN...THIS DAY WILL LIKELY BE CLOSE TO SATS WEATHER...BUT A LITTLE WARMER AND DRIER. MON THROUGH FRI...NEXT WEEK LOOKS LIKE AN MCS REPEAT PERFORMANCE OF THIS WEEK. ANOTHER FRONT IS FORCED(VIA NOCTURNAL MCS TO THE N AND SFC HIGH MOVNIG INTO NRN PLAINS) DOWN ERN CO ON MON. DAY-TO-DAY MCS DEVELOPMENT ACROSS ERN CO AND THEN MIGRATING EWD INTO THE PLAINS APPEARS TO BE THE PATTERN...WHICH WOULD LEAD TO SOMEWHAT COOLER TEMPS AND ABOVE NORMAL PRECIPITATION. && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. && METZE
Hazardous weather outlook, Jun 18, 7:00 AM MDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT FRI JUN 18 2004 COZ058>089-093>099-191300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT FRI JUN 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS AND TORNADOES...WILL ONCE AGAIN BE POSSIBLE ACROSS ALL OF THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO BEGIN TO DEVELOP ACROSS THE EASTERN MOUNTAINS AND ACROSS THE RATON MESA AND PALMER DIVIDE AROUND THE NOON HOUR...WITH STRONG TO SEVERE STORMS MOVING OUT ACROSS THE I-25 CORRIDOR AND ACROSS THE REST OF THE EASTERN PLAINS BETWEEN 1 AND 2 PM. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PROPAGATE SOUTH AND EAST ACROSS THE FAR EASTERN PLAINS THROUGH THE EVENING AND INTO THE TEXAS AND OKLAHOMA PANHANDLE OVERNIGHT. OVER THE SOUTHWEST AND CENTRAL MOUNTAINS...ISOLATED TO WIDELY SCATTERED THUNDERSTORM ACTIVITY IS ANTICIPATED. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ACROSS THE AREA WELL INTO NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING 1 TO 2 INCH DIAMETER HAIL...AND WIND GUSTS OVER 60 MPH. THE BEST CHANCES FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN PLAINS OF COLORADO SATURDAY...AND AGAIN MONDAY...DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY AFTER 100 PM ACROSS SOUTHEAST COLORADO. MW/LW
In the hours before
Local storm report, Jun 18, 9:34 AM MDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
934 AM MDT FRI JUN 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 3 N PUEBLO 38.34N 104.62W
06/17/2004 1.03 INCH PUEBLO CO AMATEUR RADIO
24 HR REPORT 8AM-8AM
0600 PM HEAVY RAIN WALSH 37.39N 102.28W
06/17/2004 1.90 INCH BACA CO TRAINED SPOTTER
24 HR REPORT 8AM-8AM
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:11 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 64 min |
| Jun 17, 6:16 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 59 min |
| Jun 17, 6:40 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 65 min |
| Jun 17, 7:21 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 54 min |
| Jun 17, 7:23 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 52 min |
| Jun 18, 5:52 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.